The headaches of paracetamol

The common, over-the-counter pain medication is not without its risks and side effects

It helps reduce a high temperature. It helps with a terrible toothache. It helps relieve the pain of menstrual cramps. It helps manage mild pain and swelling of joints. It helps ease migraine attacks. It's paracetamol.

From a slight fever to few minor aches and nagging pains, paracetamol _ also known as acetaminophen _ can help. This remedy is a must-have in every household medicine cabinet. It is often prescribed by doctors and can be purchased over the counter.

There are two main categories of over-the-counter pain relievers. Acetaminophen is meant to lower a fever and ease pain but it doesn't help with inflammation, while non-steroidal anti-inflammatory drugs (NSAIDs) are used to reduce pain and inflammation. Examples of NSAIDs include aspirin and ibuprofen as well as many medications taken for colds and allergies.

"What's good about acetaminophen is that it's a relatively safe and effective medicine to deal with aches and pains when used as directed. So, it becomes the first choice for many people," said Songpol Suksanti, a pharmacist from Bangkok Hospital.

Patients with stomach problems may tolerate paracetamol better and with fewer reactions and complications than aspirin, which tends to have negative effects on the gastrointestinal tracts and can cause stomach bleeding.

Asthmatic patients are more likely to have allergic reactions to aspirin than paracetamol. Paracetamol is taken without complications by millions of people. Many people, however, might suffer from itchy skin and rashes when taking it, while some have nausea and vomiting.

Swelling of the face, mouth and throat are some of the common side effects of this pain-killing pill. Difficulty breathing is another complication some people have. The biggest danger associated with paracetamol use is liver damage due to overuse or overdose. Prolonged and excessive consumption can be hard on the liver as the medication is metabolised there.

"Chronic alcoholics and people who have a history of liver-related diseases are more at risk of liver damage than normal people when using acetaminophen," Songpol said, adding people should also not drink alcohol while taking medications containing acetaminophen.

According to spontaneous reports of adverse drug reactions from 1983 to 2012 reviewed by the Thai Health Products Vigilance Center, there were 106,718 adverse drug reactions related to paracetamol use. The reactions found during that period included rashes (14,728), facial swelling (2,933), itching (1,626), nausea (1,549), vomiting (1,523), Stevens-Johnson syndrome (1,057) and hepatic conditions (136).

"People should take paracetamol for only a few days to cope with a fever or pain," said Songpol. "If the symptoms are still present for more than five days, stop using it and see a doctor." Liver injury caused by excessive intake of acetaminophen use is one of the most common causes of poisoning worldwide. In the US, acetaminophen was the leading cause of acute liver failure from 1998 to 2003, with 48% of cases associated with accidental overdose. In addition, a high incidence of liver injury due to acetaminophen is related to unintentional overdose.

Because of this, the US Food and Drug Administration asks manufacturers to limit the strength of acetaminophen in prescription drug products, placing a limit of 325mg per tablet, capsule or other dosage unit, thereby making these products safer.

Limiting the availability of paracetamol tablets has been attempted in a number of countries. In the UK, for instance, sales of over-the-counter 500mg paracetamol tablets are restricted to packs of 32 in pharmacies and 16 in non-pharmacy outlets.

Assistant Prof Dr Niyada Kiatying-Angsulee, the manager of the Drug System Monitoring and Development Programme of Chulalongkorn University, is in favour of the US FDA regimen. For the past two years she has called for the Thai FDA to review the limit on acetaminophen, although unfortunately no progress has been made.

She pointed out Thai people are at high risk of developing liver injury.

"Thai people are heavy drinkers," said Dr Niyada, "And the prevalence of Opisthorchis viverrini [the so-called liver fluke infection] in particular areas of the country is quite high. So, these factors add to the risk of the developing liver injury."

The professor said additional safety measures for over-the-counter acetaminophen products should be considered. The general directions on paracetamol labels tell adults to take one to two 500mg tablets every four to six hours. Under those guidelines, it is possible for people to take two tablets every four hours (12 tablets) per day, which is higher than the recommended total daily dose of 4,000mg (eight tablets).

"Personally, I think the current recommended daily dose is too high," she said. "We should figure out the proper amount for Thai people."

Dr Niyada said improper use of the medication among Thai people, and mistakenly taking too much of it, could pose a serious health risk.

"Consumers may unintentionally overdose by taking more than one acetaminophen product at the same time without realising that acetaminophen is a common ingredient in many other pills," the professor said.

Achara Eksaengsri, the acting senior expert of the Government Pharmaceutical Organization, has the same viewpoint, adding a host of medication available the market already has acetaminophen in the ingredients. These include medications for joint pain, coughs and migraines as well as some combined cold and fever formulas.

"Carefully read the label for the ingredients of medication you will take. If the pill already has acetaminophen, you may not need to take more,"Achara said. There is no limit on the availability of paracetamol in Thailand.

One GPO pharmacist with a branch on Rama VI Road, shared that most of his customers wanted to pick up packs of 100 tablets.

"Of course, reducing the dosage unit of acetaminophen makes it safer for patients but I don't think it's an urgent agenda item. From my experience, I've never met patients or consumers who have serious negative effects from paracetamol. Well, patients who take paracetamol and don't get better usually go to see a doctor," said the professional, who has been working as a pharmacist for more than 10 years.

He said he educates customers about the importance of reading labels to ensure they take medicines properly.

Songpol said: "Do read a label and consult a pharmacist who explains the ingredients of medication and directs the proper dose for each individual."

Achara added: "Pain that is caused by overdoing activities can often be relieved by rest. Medicine has side effects. People should take it only when the pain is absolutely unbearable. If you feel that you can manage to bear it, avoid taking pills as much as possible."

Thai FDA guide for safe use

A tablet of 500mg

- Children (aged six to 12) are recommended to take either half a tablet or a whole tablet every four to six hours when having headache or fever. Don’t exceed a total daily dose of 2.6g.

- Adults should take a tablet of 500mg every four hours. Or take two tablets of 500mg (1,000mg) every six hours. Don’t exceed the maximum daily recommended dose of 4g (eight tablets).

A tablet of 325mg

- Take every four to six hours. Don’t take more than five doses per day.

- Adults should take two tablets per dosage.

- Children aged six to 12 should take one tablet per dosage.

- Children aged three to six should take half a tablet per dose.

About the author

columnist
Writer: Sukhumaporn Laiyok
Position: Life reporter